MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0406
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/09/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.It was noted that the aneurysm was partially coiled previously with the smart coils and a stent was placed.During the procedure, the physician advanced the smart coil in the target location using the microcatheter and attempted to detach it using the handle multiple times.However, the smart coil failed to detach.Next, the physician tried to manually detach the smart coil, but the smart coil would not detach.While attempting to remove the smart coil, the smart coil unintentionally detached partially in the microcatheter and partially in the target location.The physician then used a guidewire to push the remaining smart coil in the target location.Subsequently, the physician advanced another smart coil in the target location and attempted to detach it using the handle; however, it was unsuccessful.The second handle was opened, and three attempts were made to detach the smart coil but the smart coil would not detach.The physician then manually detached the smart coil and the coil was successfully implanted.The procedure ended at this point and no additional coils were required.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was inadvertently missed on the initial mfr report and is being updated on this follow-up # 01 mfr report:3005168196-2022-00403 1.Section h.Box 6.If implanted, give date please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up #01 mfr report:3005168196-2022-00403 1.Section h.Box 3.''other'' reason for non-evaluation 2.Section h.Box 6.Method code 2 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15331863
Report Number3005168196-2022-00403
Device Sequence Number6478876
Product Code HCG
UDI-Device Identifier00814548015385
UDI-Public814548015385
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/01/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/18/2026
Device Catalogue Number400SMTXSFT0406
Device Lot NumberF105466
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2022
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date08/31/2022
Supplement Report FDA Received Date09/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/19/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age72 YR
Patient SexMale
Date Report Sent to FDA01/01/2005